Hail, Stillwater
- When
- July 5, 4:15 PM MST
- Where
- Stillwater County, 1.19 mi SW of Dean
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -109.720
A couple of isolated thunderstorms produced mainly small hail across a few locations. Although, one location in Carter County reported quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced mainly small hail across a few locations. Although, one location in Carter County reported quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 3:22 PM MST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
422 PM MDT Sun Jul 5 2020
.UPDATE...
Updated forecast to post Severe Thunderstorm Watch through 11pm
mdt for Sheridan WY, Powder River and Carter counties. Stalled
cold front is lying across these areas and could present enough
lift for a strong to severe thunderstorm to get going. Environment
further to the west is less favorable for organized severe
thunderstorms so dropped severe mention across areas north and
west of the watch. That being said, an isolated gust of 50 to 60
mph is possible with just about any thunderstorm in our area this
time of year, so if a storm approaches take the appropriate safety
measures. Chambers
&&
.DISCUSSION...
No significant changes to the previous forecast with this
issuance. A frontal boundary is stationary across the western
Dakotas southward across northern Wyoming. Areas in the vicinity
north and south of this frontal boundary will be the focus for
thunderstorm activity. Another disturbance within a southwest flow
loft will move over the forecast area this afternoon into this
evening. Although dewpoints are lower than yesterday, low level
moisture combined with the above, as well as plenty of shear will
allow for any thunderstorm to be severe this afternoon and
evening.
The main synoptic pattern continues with an unstable southwest
flow aloft through Tuesday. This will result in continued chances
for afternoon and evening showers and thunderstorms. Conditions
will continue to be conducive for any thunderstorm to be severe
with large hail and damaging winds. Afternoon highs will be in the
lower to middle 80s Monday and slightly warmer Tuesday with
middle to upper 80s common. Hooley
Wednesday through Sunday...
Wednesday marks the start of drier conditions as ridging starts to
build in from the west. Mainly dry conditions then look to
prevail over the area Thursday into Friday, before a cold front is
progged to drop into the area on Friday bringing a small chance
for showers and thunderstorms during the evening. Mainly dry
conditions continue through the weekend as ridging settles in over
the Northern Rockies. A few weak impulses moving in from the
southwest may spark off a few afternoon/evening showers and
thunderstorms, but chances are small at this time.
Temperatures are forecast from the upper 70s to lower 80s on
Wednesday, warming into the 80s most places on Thursday. Highs in
the 80s to lower 90s are then forecast Friday through the weekend
as ridging builds over the region. Lows in the 50s will occur most
nights/mornings. STP
&&
.AVIATION...
Isolated to scattered showers and thunderstorms will develop over
the mountains this afternoon and move out onto the plains through
the evening. A few of the storms could be strong to severe with
hail and gusty winds. Localized MVFR/IFR conditions are possible
with the strongest storms. A few showers and thunderstorms may
linger over portions of the area overnight. Otherwise, VFR will
prevail through the period. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 058/084 060/089 059/082 055/086 059/091 058/089 060/093
33/T 33/T 31/U 01/U 11/U 11/U 11/U
LVM 050/084 052/086 050/080 048/084 052/087 051/087 054/089
32/T 24/T 31/U 01/U 12/T 21/U 11/U
HDN 058/088 059/092 058/084 055/087 060/093 059/091 060/094
43/T 32/T 31/U 00/U 01/U 10/U 00/U
MLS 060/085 061/091 060/082 056/086 061/092 060/089 062/093
23/T 43/T 41/U 11/U 12/T 20/U 10/U
4BQ 059/086 060/093 059/083 056/087 060/094 059/090 060/094
43/T 42/T 31/U 11/U 11/U 10/U 10/U
BHK 058/084 058/088 058/082 054/084 057/090 057/088 059/092
23/T 62/T 41/U 11/U 12/T 21/U 11/U
SHR 055/087 057/094 055/083 053/087 057/094 056/090 058/094
43/T 22/T 21/U 11/U 11/U 10/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 332 in effect until 11 PM MDT this
evening FOR ZONES 36-37.
WY...Severe Thunderstorm Watch 332 in effect until 11 PM MDT this
evening FOR ZONES 198-199.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 218 PM MDT Sun Jul 5 2020 MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228- 235-WYZ198-199-062030- Musselshell-Treasure-Northern Rosebud-Custer-Fallon- Northern Stillwater-Powder River-Carter-Northern Park- Golden Valley-Red Lodge Foothills-Northern Big Horn- Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Southern Big Horn-Southeastern Carbon-Northern Sweet Grass- Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains- Melville Foothills-Northeastern Yellowstone-Southern Wheatland- Southwestern Yellowstone-Northeast Bighorn Mountains- Sheridan Foothills- 218 PM MDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Potential for severe thunderstorms. * WHERE...Across the region. * WHEN...Today through Tuesday. * ADDITIONAL DETAILS...Isolated to scattered late day thunderstorms are expected today through at least Tuesday. A few strong to severe thunderstorms can be expected each afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. Always seek safe shelter if threatening clouds approach your location. &&
Special Weather Statement
National Weather Service Billings MT
503 PM MDT Sun Jul 5 2020
MTZ034-056-066-067-052345-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Stillwater MT-
503 PM MDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Absarokee, or 25 miles northwest of Red Lodge,
moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Absarokee, Nye, Roscoe, Fishtail, Luther and Dean, and Cooney
Reservoir.
LAT...LON 4519 10948 4529 10981 4544 10988 4569 10940
4553 10912 4552 10919 4547 10919 4543 10929
4543 10924 4541 10923 4542 10921 4541 10920
4541 10917 4538 10916
TIME...MOT...LOC 2302Z 248DEG 22KT 4537 10972
GilstadThe Billings radar (KBLX), 101 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
4 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894256, 894254, 894257, 894255.